A Case Report of Perioperative Jerks in a Patient Undergoing Cranioplasty under General Anaesthesia
Professor, Department of Anaesthesiology, Mahatma Gandhi Medical College and Research Institute, Sri Balaji Vidypeeth, Puducherry, India.
After neurosurgical procedures, perioperative seizures are relatively common. It is extremely rare for a patient to experience intraoperative jerky movements while under General Anaesthesia (GA). The authors, hereby presented a 25-year-old male who was scheduled for cranioplasty. The routine investigations within normal limits and there were no preoperative morbidities. He was taking phenytoin. The procedure began with a routine GA with controlled ventilation using sevoflurane and vecuronium. After 45 minutes of uneventful intraoperative course, perioperatively, involuntary jerking movements of his arms and legs were observed, which resolved on their own. A muscle relaxant was given to prevent further episodes of muscle jerks, but they persisted for a few minutes. Except for a slight increase in blood pressure, all other parameters were normal. Following a smooth extubation around 90 minutes later, he was shifted to postoperative high dependency unit with stable vitals. Supplemental oxygen was administered via a simple facial mask. The patient had another episode of persistent jerky movements of his foot lasting for 30 seconds after 10 minutes with no loss of consciousness. One mg of intravenous midazolam was administered. The complete absence of a loss of consciousness goes against a seizure. The postoperative course was uneventful and a follow-up for two months was non contributory. It can be concluded that a combination of sevoflurane and phenytoin in a setting of a neurosurgical intervention could have possibly caused a jerky motion. This case is presented for its rarity.